Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2020, 2:05 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 55 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 2:05 AM CDT (07:05 UTC)
- Expired
- Jun 9, 2020, 3:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:08 AM CDT | TSTM WND DMG | 1 S Wahpeton, ND | LARGE TREE LIMB BLOWN DOWN ONTO HOUSE AND FENCE BLOWN OVER. TIME ESTIMATED BASED ON RADAR. REPORT POSTED VIA SOCIAL MEDIA. |
| Jun 9, 2:08 AM CDT | TSTM WND DMG | Wahpeton, ND | NUMEROUS TREES AND POWER LINES DOWNED IN THE WAHPETON/BRECKENRIDGE AREA. |
| Jun 9, 2:10 AM CDT | TSTM WND DMG | Breckenridge, MN | NUMEROUS TREES AND POWER LINES DOWN IN THE WAHPETON AND BRECKENRIDGE AREAS. |
| Jun 9, 2:10 AM CDT | TSTM WND DMG | Breckenridge, MN | NUMEROUS TREES AND POWER LINES DOWNED IN THE WAHPETON/BRECKENRIDGE AREA. |
| Jun 9, 2:32 AM CDT | TSTM WND GST 61 | 3 W Fergus Falls, MN | PEAK WIND MEASURED AT FERGUS FALLS AIRPORT /KFFM/. |
| Jun 9, 2:33 AM CDT | TSTM WND GST 65 | 1 S Fergus Falls, MN | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| Jun 9, 2:37 AM CDT | TSTM WND GST 68 | 1 Nnw Rothsay, MN | PEAK WIND MEASURED AT AN RWIS STATION. LOCAL POWER OUTAGES REPORTED. |
| Jun 9, 2:42 AM CDT | TSTM WND GST 61 | 3 Sse Fergus Falls, MN | PEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEAHER STATION. |
| Jun 9, 2:42 AM CDT | TSTM WND GST 61 | 3 Sse Fergus Falls, MN | PEAK WINDS AT THE PRAIRIE WETLANDS CENTER WEATHER STATION. |
| Jun 9, 2:45 AM CDT | TSTM WND DMG | 1 E Fergus Falls, MN | SMALL BRANCHES DOWN IN ESTIMATED 60 MPH WINDS. HAIL OF A HALF AN INCH. HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.2
The text
As transmitted.
308
WUUS53 KFGF 090705
SVRFGF
MNC051-111-167-NDC077-090800-
/O.NEW.KFGF.SV.W.0071.200609T0705Z-200609T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
205 AM CDT Tue Jun 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Northwestern Grant County in west central Minnesota...
Wilkin County in west central Minnesota...
Southeastern Richland County in southeastern North Dakota...
* Until 300 AM CDT.
* At 205 AM CDT, a severe thunderstorm was located over Dwight, or 7
miles west of Wahpeton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Rothsay, Mooreton, Elizabeth
and Wendell.
This includes the following highways...
Interstate 29 between mile markers 10 and 33.
Interstate 94 in Minnesota between mile markers 37 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4608 9695 4638 9705 4655 9603 4602 9596
TIME...MOT...LOC 0705Z 260DEG 35KT 4627 9676
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
938
WWUS53 KFGF 090740
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
240 AM CDT Tue Jun 9 2020
NDC077-090750-
/O.CAN.KFGF.SV.W.0071.000000T0000Z-200609T0800Z/
Richland ND-
240 AM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4602 9600 4645 9640 4655 9603 4602 9596
TIME...MOT...LOC 0740Z 260DEG 35KT 4633 9627
$$
MNC051-111-167-090800-
/O.CON.KFGF.SV.W.0071.000000T0000Z-200609T0800Z/
Otter Tail MN-Grant MN-Wilkin MN-
240 AM CDT Tue Jun 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN OTTER TAIL...NORTH CENTRAL GRANT AND EAST CENTRAL
WILKIN COUNTIES...
At 240 AM CDT, a severe thunderstorm was located near Foxhome, or 10
miles west of Fergus Falls, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fergus Falls, Rothsay, Elizabeth, Erhard and Carlisle.
This includes Interstate 94 in Minnesota between mile markers 39 and
63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4602 9600 4645 9640 4655 9603 4602 9596
TIME...MOT...LOC 0740Z 260DEG 35KT 4633 9627
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:10 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 9, 12:10 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1210 AM CDT Tue Jun 9 2020 .UPDATE... Issued at 1210 AM CDT Tue Jun 9 2020 Additional thunderstorms continue to develop along the surface boundary across west central MN, with a more organized MCS along the nose of the low level jet in eastern SD. This will push northeastward overnight, so have pretty high POPs going. Main question will be how strong the storms get as they move into our area. Elevated instability is still strong at 2000 J/kg and there is 50 kts or more of effective deep layer bulk shear. The low level jet will just nose into our far southeastern counties, so think there will be a continued severe threat into the overnight as the MCS moves north. UPDATE Issued at 1002 PM CDT Mon Jun 8 2020 Severe cells continue to lift northeastward through the Roseau/Lake of the Woods area. To the west of this, there has been some stabilization behind the front, so trimmed the western part of the northern watch (270). Further south, some cells are trying to get going in portions of southeastern ND and west central MN. While they have not amounted to much so far, there is stronger activity over Nebraska and southern SD that will move northeastward. There continues to be very unstable air and the low level jet will be clipping our southeastern counties, so will continue to keep the southern watch (#271) going as it is, although it will make our WWA map look rather odd. Adjusted POPs for current radar trends, and will continue to have high probabilities for our south and southeast as the CAMs and global models continue to be consistent on precip coming into that area from the south. UPDATE Issued at 644 PM CDT Mon Jun 8 2020 Thunderstorms continue to lift northeastward into MN, with some more isolated cells further south down towards northeastern SD. There continues to be a severe threat with very unstable air and strong deep layer bulk shear. Some supercell characteristics at times with rotation cycling on and off, although the low level shear is pretty weak. Adjusted POPs for current radar trends, and will continue to maintain the severe thunderstorm watch. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 8 2020 See the mesoscale discussion concerning the severe weather potential this afternoon/evening. Excessive rainfall threat seems more limited compared to yesterday with less training expected. Showers with embedded thunder likely for much of the area along and east of the valley Tuesday into Tuesday night. Mid-level baroclinic zone will be hung up in this area between the tropical depression and an approaching upper trough from the northwest. Continued feed of mid-level moisture and embedded shortwaves will lead to periods of showers. Instability is relatively weak and anticipate embedded thunder but not severe storms. Given all the parameters (PWATs, Fgen, weak instability) thinking that Tuesday- Tuesday night QPF up to an inch is reasonable, with only some areas receiving a bit more. Impacts from this type of rainfall (over a longer duration) should be only minor. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 8 2020 Much of this period appears relatively quiet and cooler with minimal impacts as an upper ridge builds into the region. Active weather returns by early next week, although how quickly this happens is still uncertain and dependent on the strength of the upper ridging. Wednesday will be cloudy and cool with showers possible as the upper trough behind the tropical depression swings through the region. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1210 AM CDT Tue Jun 9 2020 Thunderstorms continue to move into the region from the south, and there will be more showers and storms moving in at times throughout the first portion of the TAF period. Most ceilings are VFR, but at least the MN airports should see some MVFR towards morning. some lower visibility with the heavier storms, but not expecting lower than MVFR. Showers and thunderstorms will continue to move up into the region periodically, although mostly missing KDVL, through most of the day before clearing out tomorrow evening. Winds will shift around to the northwest as a frontal boundary comes through, with some gusts over 20 kts during the afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...TG AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 237 PM CDT Mon Jun 8 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-091945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected to develop across northeast North Dakota by 4pm, and then move east into northwest Minnesota by late afternoon, exiting by early evening. Very large hail greater than 2 inches along with a possible tornado will be the initial threat, with a transition to a damaging wind threat as the activity moves into Minnesota. Additional numerous severe thunderstorms are expected to develop across the southern Red River Valley into west central Minnesota this evening, mainly after 6pm. Activity will become more widespread after 9pm. Clusters of storms will bring primarily a damaging wind threat to this area, continuing until well after midnight. Excessive rainfall is possible, especially for areas that have seen high rain totals over the past couple days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers with embedded Thunderstorms are expected on Tuesday, mainly within the Red River Valley into Minnesota. Minor impacts from excessive rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Storm spotters will be needed today into the overnight hours. NDZ006-007-014-015-024-091945- Towner-Cavalier-Benson-Ramsey-Eddy- 237 PM CDT Mon Jun 8 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter spotters will not be needed today.
In the hours before
Local storm report, Jun 9, 1:20 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
120 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG CHAFFEE 46.77N 97.35W
06/07/2020 Cass ND BROADCAST MEDIA
LARGE TREE BRANCHES BROKEN DOWN AND POWER LINES DOWN.
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jun 9, 1:37 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
137 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 4 S LENGBY 47.46N 95.63W
06/07/2020 Mahnomen MN PUBLIC
A FEW LARGE TREE BRANCHES BLOWN DOWN NEAR THE ISLAND LAKE
BOAT DOCK.
&&
GGUSTSpecial weather statement, Jun 9, 1:40 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Tue Jun 9 2020
NDZ053-090715-
Richland ND-
140 AM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND COUNTY UNTIL 215
AM CDT...
At 140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lidgerwood, or 25 miles west of Wahpeton, moving east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hankinson, Wyndmere, Mooreton, Colfax, Dwight, Mantador and Great
Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4636 9728 4644 9728 4649 9679 4594 9660
4593 9700
TIME...MOT...LOC 0640Z 270DEG 25KT 4614 9712
CJLocal storm report, Jun 9, 1:47 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
147 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL BATHGATE 48.88N 97.47W
06/07/2020 E1.00 INCH PEMBINA ND PUBLIC
REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTSpecial weather statement, Jun 9, 1:52 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Grand Forks ND 152 AM CDT Tue Jun 9 2020 MNZ027-028-030-031-090745- West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN- 152 AM CDT Tue Jun 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND SOUTHWESTERN BECKER COUNTIES UNTIL 245 AM CDT... At 152 AM CDT, Doppler radar was tracking a strong thunderstorm over Star Lake, or 18 miles south of Detroit Lakes, moving north at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Detroit Lakes, Frazee, Lake Lida, Star Lake, Big McDonald Lake, Vergas and Dent. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4644 9576 4650 9601 4695 9599 4685 9546 TIME...MOT...LOC 0652Z 199DEG 31KT 4655 9585 CJ
Local storm report, Jun 9, 2:01 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
201 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 6 W STEPHEN 48.45N 97.01W
06/07/2020 E1.25 INCH Marshall MN TRAINED SPOTTER
HAIL UP TO HALF DOLLAR SIZED ON ROADWAY AFTER STORM
PASSAGE.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:29 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 31 min |
| Jun 8, 8:12 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 48 min |
| Jun 8, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 43 min |
| Jun 8, 8:20 PM CDT | Tornado Warning | FGF | Marshall, Pennington, Red Lake | 25 min |
| Jun 8, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 52 min |
| Jun 8, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 43 min |
| Jun 8, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 18 min |
| Jun 8, 9:52 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 23 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 33 min |
| Jun 8, 11:06 PM CDT | Special Weather Statement | FGF | Wadena | 24 min |
| Jun 8, 11:41 PM CDT | Special Weather Statement | FGF | Wadena | 19 min |
| Jun 9, 12:10 AM CDT | Special Weather Statement | FGF | Otter Tail | 35 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
| Jun 9, 12:43 AM CDT | Special Weather Statement | FGF | Hubbard | 62 min |
| Jun 9, 1:09 AM CDT | Special Weather Statement | FGF | Wilkin | 66 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Wadena | 57 min |
| Jun 9, 1:21 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 39 min |
| Jun 9, 1:31 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 27 min |
| Jun 9, 1:52 AM CDT | Special Weather Statement | FGF | Becker | 53 min |
| Jun 9, 2:16 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 9, 3:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 26 min |
| Jun 9, 3:27 AM CDT | Special Weather Statement | FGF | Becker, Hubbard, Wadena | 48 min |
| Jun 9, 4:49 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Jun 9, 12:57 PM CDT | Areal Flood Warning | FGF | Kittson | 21 hr |
| Jun 9, 1:40 AM CDT | Special Weather Statement | FGF | Richland | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.